Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2003, 11:53 PM EDT for Wakulla County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2003, 11:53 PM EDT (03:53 UTC)
- Expired
- Aug 13, 2003, 12:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 31 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 130353
SVRTLH
FLC129-130445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 PM EDT TUE AUG 12 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKULLA COUNTY IN FLORIDA
* UNTIL 1245 AM EDT
* AT 1153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES WEST OF OCHLOCKONEE
RIVER STATE PARK...OR ABOUT 10 MILES NORTHEAST OF CARRABELLE...
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OCHLOCKONEE RIVER STATE PARK BY MIDNIGHT EDT...
SOPCHOPPY BY 1205 AM EDT...
MEDART BY 1220 AM EDT...
CRAWFORDVILLE BY 1240 AM EDT...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3019 8461 3031 8456 3028 8426 3011 8437
2997 8442 3003 8457
$$
17-GOULDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:15 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 12, 9:15 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 915 PM EDT TUE AUG 12 2003 THE 00 UTC KTLH SOUNDING AND VAPOR IMAGERY SHOW ABUNDANT DEEP LAYER MOISTURE. THIS SOUNDING MODIFIED OVER WARM GULF WATER YIELDS A MU CAPE OF 2500 J/KG AND A K INDEX OF 34. VARIOUS OUTFLOW BOUNDARIES WILL BE ABLE TO TAP THIS TROPICAL AIRMASS TO FORM SCATTERED DEEP CONVECTION OVER THE COASTAL WATERS. SOME OF THESE SHOWERS WILL THEN MOVE ASHORE. ALREADY A RAIN AREA IS MOVING ASHORE ACROSS PORTIONS OF THE BIG BEND AND PANHANDLE. THESE SHOWERS ARE EXPECTED TO DIMINISH AS THEY MOVE INLAND...INTO A MORE STABLE AIRMASS. I INTEND TO LOWER POPS ACROSS EASTERN AND MOST INLAND COUNTIES. I PLAN TO BUMP UP THE WINDS A LITTLE IN THE MARINE FORECAST TO ACCOUNT FOR RECENT TRENDS AND CHANGES IN RECENT MESOSCALE MODELS. .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. FOURNIER PREVIOUS DISCUSSION: ******************************************************************** 210 PM EDT TUE AUG 12 2003 CURRENTLY: AREAS OF SHOWERS CONTINUE TO MOVE NORTH THROUGH THE CWA...AND CLOUD COVER IS KEEPING TEMPS IN THE 70S FOR MOST AREAS. WINDS ARE GENERALLY SOUTHERLY AND SEAS ARE UP TO AROUND 3 FT AT THE OFFSHORE BUOYS. OVERVIEW: TODAY HAS STARTED OFF AS A RAIN SOAKED DAY FOR MOST AREAS AS A SURFACE LOW SPINS UP OFF OF THE TX/LA COAST AND THE UPPER LOW ALIGNS WITH THE SURFACE KEEPING DEEP MOIST AIR RUNNING OVER THE CWA. THE TROUGH SHOULD CONTINUE TO SHIFT TO THE WEST OF THE AREA TOMORROW AND EDGE DOWN THE POPS FOR EASTERN ZONES. GFS AND THE ETA SEEM TO BE ON THE SAME PAGE WITH THE POPS TONIGHT AND TOMORROW...BUT NGM SEEMS TO BE WAY OFF AND STARTS OFF WAY TO LOW TODAY AND INTO WEDNESDAY. HEAVY DOWNPOURS AND LOCALIZED FLOODING WILL BE THE MAIN IMPACTS FROM THE STORMS TODAY AND TONIGHT AS SOUNDING INDICATED UNIDIRECTIONAL FLOW AND NO SURFACE HEATING TO PRODUCE WIDESPREAD SEVERE WEATHER. WILL INCREASE POPS TONIGHT FOR LINGERING SHOWERS INTO THE EVENING FOR MOST AREAS. MARINE WX: BY THE END OF THE WEEK A TROPICAL WAVE IS EXPECTED TO BE IN THE GOMEX AND WINDS AND SEAS MAYBE UP A TAD FROM EARLY IN THE WEEK. FIRE WX: NO CONCERNS. EXTENDED FX: AS THE BERMUDA HIGH BUILDS INTO THE REGION MORE NORMAL CONDITIONS SHOULD RETURN TO THE SOUTHEAST FOR THE WEEKEND BARRING ANY CHANGES TO THE TRACK OF THE TROPICAL WAVE IN THE ATLANTIC CROSSING INTO THE GULF. PRELIMINARY POINT TEMPS/POPS... TLH 71 92 73 93 / 30 40 20 30 PFN 76 89 76 91 / 40 50 20 30 DHN 72 92 75 92 / 40 50 20 30 ABY 71 91 73 92 / 40 40 20 30 VLD 72 93 73 93 / 40 30 10 30 CTY 71 92 72 91 / 30 30 10 40 BOLINSKI PREVIOUS DISCUSSIONS:******************************************* ZONES HAVE BEEN UPDATED ONCE ALREADY TO ACCOUNT FOR AREAS OF RAIN AND THUNDERSTORMS MOVING IN FROM THE GULF. CURRENT RADARS SHOW WIDESPREAD COVERAGE OVER THE FLORIDA PANHANDLE AND BIG BEND BEGINNING TO SPREAD INTO OUR AL AND GA ZONES. MAY UPDATE ZONES TO INCREASE POPS TO CATEGORICAL SOME AREAS AND MENTION RAINFALL HEAVY AT TIMES. OTHERWISE...NO OTHER CHANGES ANTICIPATED. MARINE: WILL MENTION HIGHER WINDS AND SEAS NEAR NUMEROUS THUNDERSTORMS ON THE UPDATE. BARRY PREVIOUS DISCUSSION FOLLOWS ******************************************************************** LATEST MSAS INDICATES THAT IN FACT LO APPEARS TO BE DEVELOPING S OF NEW ORLEANS AS ADVERTIZED BY GFS. REFLECTED IN PRES DROPS IN UPSTREAM OBS. THIS IS PART RESPONSIBLE FOR SIGNIF INCR IN PREDAWN LCL MARINE CONVECTION NOW MOVG ONSHORE. THUS UPDATED ZFP TO UP POPS TO 60 PCT TODAY AND 30-40 PCT TONIGHT...AND CWF TO NUMEROUS CONVECTION WITH HIER WINDS. ALSO EXPECT WINDS TO INCR LATER OVER LAND. PRELIMINARY POINT TEMPS/POPS... TLH 89 71 93 73/ 60 30 40 20 PFN 89 75 89 75/ 60 40 40 20 DHN 88 72 92 75/ 60 40 40 20 ABY 88 71 91 73/ 60 40 40 20 VLD 91 72 93 73/ 60 40 30 20 CTY 90 71 92 72/ 60 30 30 30 BLOCK PREVIOUS DISCUSSION CURRENTLY: PARTLY CLOUDY ACROSS LOCAL AREA WITH CIRRUS STREAMING NEWD FROM ADJACENT WATERS. TEMPS FROM UPPER 60S SE ALA TO AROUND 80 PANHANDLE COAST. DEW POINTS UPPER 60S INLAND TO MID 70S COAST. WINDS CALM TO LIGHT SLY. PATCHY LIGHT FOG BEGINNING TO DEVELOP INLAND. RADAR WITH SCT SHWRS/ISOLD TSTMS MOVG NE 10 TO 15 MPH ACROSS MNLY APALACH BAY AND SE BIG BEND. DISCUSSION: PERSISTENT UPR TROF ACROSS CONUS WHICH SHOWS SIGNS TO RETROGRADING WWD. HOWEVER MUCH OF LOCAL AREA TO CONT E OF AXIS TODAY WITH SW CYCLONIC FLW ALLOWING TOUNGE OF MOISTURE TO ADVECT INTO AREA...AND SEVERAL VORTS ROLLING AROUND BASE SHUD BRUSH LCL AREA LATER TODAY. LOW LVL AIRMASS CONTS MOIST AS REFLECTED IN 00Z TLH AND MODEL SOUNDINGS WITH KEEP 1.75-2 INCHES PWAT...UNIDIRECTIONAL SW FLW AND CAPE ABOVE 2K PLUS TIME HGHT X-SECTIONS. SIGNIFICANT MODEL DIFFERENCE WITH GFS WETTEST AND NGM DRIEST. GFS DEVELOPS SURFACE LO S OF LA AND BRINGS IT NEWD INTO TOMORROW...ETA PREFERS OPEN WAVE OF MOISTURE PLUME INTO LOCAL AREA...AND NGM WITH RELATIVE ABSENCE OF MOIST TOUNGE. CURRENTLY...SEE LITTLE INDICATION THAT LOW WILL DEVELOP AND SATELLITE/RADAR DOES SHOW MOISTURE PLUME SO WILL BET ON ETA FOR FORECAST. WITH UNIDIRECTIONAL FLOW..SEVERE WX UNLIKELY BUT LOCALLY HEAVY RAINS NOT OUT OF QUESTION. ALTHO SOME FOG DEVELOPG... MNLY HI CLOUDS STREAMING IN SO WILL NOT INCLUDE FOG IN EARLY FORECAST. 50 PCT POPS 1ST PD AND 20 PCT ACROSS THE BOARD LUKS GOOD. BY TONIGHT...BERMUDA HIGH RIDGE CONTS MOVE WWD SHUNTING UPR/LWR TROFS FURTHER WWD. DRIER AIR AND SUBSIDENCE SLOWLY MOVE IN ALTHO LOWEST LEVELS REMAIN ON WET SIDE. SO DOWN TO LO-MID SCT POPS WED AND WDLY SCT-LO SCT THURS. TEMPS INCR A FEW DEGREES. FORECAST FOR THURS INTO FRI A LITTLE UNCERTAIN..DEPENDENT ON TRPCL WAVE PROGGED TO MOVE WWD INTO SCNTRL GULF-S FLA. WITH HIGH ACROSS LCL AREA AND WAVE ACRS S FLA THEN SCNTRL GULF...AT LEAST LCL GRADS TO TIGHTEN RESULTING IN INCRG WINDS ACROSS COASTAL WATERS AND TO A LESSER EXTENT FLA COASTAL SECTIONS. SHUD THE WAVE NUDGE A BIT NWD..THEN MORE DRYING OUT..WARMER AFTN TEMPS ON THURS AHEAD OF AND INCRG POPS AND COOLER MAX TEMPS ALONG AND IN WAKE OF WAVE LATE THURS THRU FRIDAY FROM E-W. FOR NOW WILL PLAY IT HALFWAY. MARINE: SHORT TERM CONTS WITH WINDS AND SEAS ON LIGHT SIDE. WITH UNCERTAINTY OF TRPCL WAVE...WILL INCRS WINDS AND SEAS MODESTLY THRU FRIDAY. FIRE WX:NO CONCERNS PRELIMINARY POINT TEMPS/POPS... TLH 89 71 93 73/ 50 20 40 20 PFN 89 75 89 75/ 50 20 40 20 DHN 88 72 92 75/ 50 20 40 20 ABY 88 71 91 73/ 50 20 40 20 VLD 91 72 93 73/ 50 20 30 20 CTY 90 71 92 72/ 50 20 30 30 BLOCK
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 18 hours 8 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-130615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 545 AM EDT TUE AUG 12 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY IN ASSOCIATION WITH A TROUGH OF LOW PRESSURE AND THE SEA BREEZE. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT ONE OR TWO STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... HIGH PRESSURE WILL CONTINUE TO BUILD WESTWARD TOWARDS THE REGION... DISPLACING THE PERSISTENT TROUGH OF LOW PRESSURE. AFTER THE TROUGH HAS BEEN DISPLACED FAR ENOUGH TO THE WEST...A GENERAL WARMING AND DRYING TREND IS EXPECTED BY THURSDAY. HOWEVER...A TROPICAL WAVE MOVING ACROSS THE CENTRAL GULF MAY CONTRIBUTE TO INCREASING PRECIPITATION...WINDS AND SEAS THURSDAY INTO FRIDAY SHOULD IT NUDGE FAR ENOUGH NORTHWARD. .SPOTTER CALL TO ACTION STATEMENT... NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 24-BLOCK
In the hours before
Special weather statement, Aug 12, 6:05 PM EDT, 5 hours 48 minutes before
FLZ016-017-122230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 605 PM EDT TUE AUG 12 2003 THE THUNDERSTORM MOVING NORTHEAST ALONG THE GADSDEN-LEON COUNTY LINE WHICH EARLIER PROMPTED A TORNADO WARNING HAS WEAKENED SOMEWHAT BUT CONTINUES TO SHOW THE POTENTIAL FOR STRONG WINDS OF 40 TO 45 MPH. WE WILL CONTINUE TO MONITOR FOR RE-DEVELOPMENT. 16-DYE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:24 PM EDT | Special Marine Warning | TAE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.